Alert archive / Georgia / Special Weather Statements in 2018

Special Weather Statement, NWS Atlanta, GA

July 31, 2018Muscogee County, Georgia

NWS Atlanta, GA issued this special weather statement at Jul 31, 2018, 1:13 PM EDT for Muscogee County, Georgia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2018, 1:13 PM EDT (17:13 UTC)
Expired
Jul 31, 2018, 1:45 PM EDT
In force
32 min
Issued by
NWS Atlanta, GA
Wind
40

County Muscogee County, GA

The radar

The Maxwell AFB radar (KMXX), 79 km from the middle of the area, began a volume at 17:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 5.2 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2018-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 735 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2018-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
735 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
581 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

991 
WWUS82 KFFC 311713
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
113 PM EDT TUE JUL 31 2018
 
GAZ078-089-090-311745-
Chattahoochee GA-Harris GA-Muscogee GA-
113 PM EDT TUE JUL 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHATTAHOOCHEE...
SOUTHEASTERN HARRIS AND MUSCOGEE COUNTIES UNTIL 145 PM EDT...

At 113 PM EDT...a line of strong thunderstorms was along a line
extending from Fortson to near Fort Mitchell Activity Center...and
moving east at 15 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning 
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. Heavy rain may cause temporary 
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Columbus, North Fort Benning, Bibb City, Fort Benning/lawson Army Air
Fld, Ellerslie, Laurel Hills, Green Island Hills, Vista Terrace,
Columbus Metropolitan Airport, Jamestown/south Fort Benning, Rose
Hill, Benning Hills, Avondale, Benning Park, Fortson, Mulberry Grove,
Saint Marys Hills, Edgewood, Flat Rock and Highland Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3267 8501 3264 8472 3223 8485 3223 8492
      3225 8492 3226 8489 3230 8494 3233 8501
      3238 8497 3238 8499 3239 8497 3241 8498
      3242 8496 3244 8497 3245 8499 3246 8500
      3250 8500 3256 8504
TIME...MOT...LOC 1713Z 269DEG 12KT 3260 8495 3225 8506 

WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 31, 11:49 AM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 31, 11:49 AM EDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1149 AM EDT Tue Jul 31 2018

.UPDATE...

Overall trends relatively unchanged through the short-term period. I
did tweak POPs a little to better align with region trends, but
general themes remain unchanged with increasing chances for heavy,
repeated rounds of rainfall across, especially north, and central
Georgia. No changes to the current Flash Flood Watch.

20

&&

.PREV DISCUSSION... /Issued 742 AM EDT Tue Jul 31 2018/

PREV DISCUSSION... /Issued 450 AM EDT Tue Jul 31 2018/

SHORT TERM /Today through Wednesday/...
Southwest flow aloft and at the surface will continue to reinforce
the deep moisture across the forecast area through the short term
period. PWATs will be 1.5 to 2.25 inches today and tomorrow. The
Upper trough and surface front moves into the Mississippi Valley
today and approaches the western portions of the forecast area by
the end of the short term period.  Increased moisture and vertical
wind shear will also bring strong/severe convection, with forecast
area in marginal risk today. MUCAPE this afternoon 1800-2200 J/kg.
Chances for convection, mainly in the form of showers, will increase
after 11am this morning.  Expect showers to be likely with
thunderstorms more scattered through this afternoon and evening.
Models are indicating convection will diminish overnight, and good
cloud cover across the area tomorrow will likely inhibit
thunderstorms tomorrow.  Have issued a Flash Flood Watch beginning
tomorrow morning, into the extended periods.  See hydrology section
below.

Atwell

LONG TERM /Wednesday Night through Monday/...
The potential for heavy rainfall in the extended forecast period
will continue.

Deep Gulf moisture will continue to stream northward ahead of a very
slow moving front across the central Gulf States through the end of
the week. As the front approaches the CWFA, it should diminish, but
any left over weak boundary will continue to provide a focus for
precipitation. Drier conditions (a more diurnal pattern) look to
return for the early part of next week as high pressure builds in
from the east.

With the high chances for precip and thick cloud cover, temperatures
will remain below normal for much of the extended forecast. Temps
may struggle to get out of the 70s across much of north/north
central GA on Thursday. Areas in the far SE may see thinner cloud
cover with better heating. Temps should rebound to more normal
values by Sunday as the high pressure builds in.

Hydrology....
Will be issuing a Flash Flood Watch for Wednesday and Thursday. The
axis of heaviest rainfall has been very consistent within the
guidance for the last few days. Amounts have varied a bit, and have
increased a bit from run to run with the highest numbers across far
NE GA. The FFW will be north of a line from Chattahoochee County to
Monroe County to Wilkes County. QPF amounts above 4" are possible
across NE GA with 2" to 4" likely within the remaining watch area.
Wednesday and Thursday look to be best days for the heavier
rainfall.

NListemaa&&

AVIATION...
12Z Update...
Area of LIFR/IFR/MVFR stratus has set up at the TAF sites, but
expect we will see improving conditions this morning before
convection develops between 15-17Z. Could see scattered
thunderstorms most of the afternoon, but if stratus hold in longer
expect the 17-23Z TEMPO will have to be pushed back. Winds are
expected to stay out of the SW at 5-10kts.

//ATL Confidence...12Z Update...
low to medium confidence in timing of TEMPO for TS - expect it
will be pushed back.
Medium confidence all other elements.

Atwell

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          84  70  80  69 /  80  70  80  70
Atlanta         84  71  80  69 /  80  70  80  70
Blairsville     79  66  75  65 /  70  70  80  70
Cartersville    84  70  79  68 /  70  70  80  70
Columbus        86  73  82  71 /  80  70  90  60
Gainesville     83  69  78  68 /  80  70  80  70
Macon           86  72  82  70 /  80  70  80  50
Rome            84  69  81  69 /  70  70  70  70
Peachtree City  85  71  80  69 /  80  70  80  60
Vidalia         87  73  87  73 /  70  60  60  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from Wednesday morning through Thursday
evening for the following zones: Banks...Barrow...Bartow...
Butts...Carroll...Catoosa...Chattahoochee...Chattooga...
Cherokee...Clarke...Clayton...Cobb...Coweta...Dade...Dawson...
DeKalb...Douglas...Fannin...Fayette...Floyd...Forsyth...Gilmer...
Gordon...Greene...Gwinnett...Hall...Haralson...Harris...Heard...
Henry...Jackson...Jasper...Lamar...Lumpkin...Madison...
Meriwether...Monroe...Morgan...Murray...Muscogee...Newton...
North Fulton...Oconee...Oglethorpe...Paulding...Pickens...Pike...
Polk...Putnam...Rockdale...South Fulton...Spalding...Talbot...
Taliaferro...Towns...Troup...Union...Upson...Walker...Walton...
White...Whitfield...Wilkes.

&&

SHORT TERM...20
LONG TERM....Deese
AVIATION...20
Hazardous weather outlook, Jul 31, 11:38 AM EDT, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1138 AM EDT Tue Jul 31 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-011545-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1138 AM EDT Tue Jul 31 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered to numerous showers and thunderstorms are expected today.
A few of the storms could become strong producing gusty winds and
frequent lightning strikes. An isolated severe thunderstorm
cannot be ruled out. Any severe thunderstorm that develops will
have the potential to produce damaging wind gusts. Localized
flooding is also possible, especially in low lying areas and where
thunderstorms repeatedly move.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

...Flash Flood Watch In Effect For Wednesday and Thursday...

Scattered to numerous showers and thunderstorms are expected each
day. The primary severe weather hazard will be flooding from heavy
rainfall. A Flash Flood Watch has been issued for Wednesday and
Thursday, when the heaviest rainfall is anticipated. In addition,
strong to isolated severe thunderstorms will be possible.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jul 31, 12:49 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1249 PM EDT TUE JUL 31 2018

GAZ019-020-030-031-311730-
Polk GA-Bartow GA-Paulding GA-Floyd GA-
1249 PM EDT TUE JUL 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR POLK...BARTOW...NORTHERN PAULDING
AND SOUTHEASTERN FLOYD COUNTIES UNTIL 130 PM EDT...

At 1248 PM EDT...a line of strong thunderstorms was along a line
extending from near Kingston to near Cedartown...and moving east at
15 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Cartersville, Cedartown, Rockmart, Euharlee, Emerson, Aragon, White,
Kingston, Braswell, Taylorsville, Cassville, Fish Creek, Burnt
Hickory Ridge, Red Top Mountain State Park, Antioch, Van Wert, Seney
and Stilesboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3433 8497 3432 8465 3410 8469 3408 8472
      3408 8473 3406 8474 3394 8490 3395 8532
TIME...MOT...LOC 1648Z 258DEG 13KT 3421 8495 3403 8520

WIND...40MPH
Special weather statement, Jul 31, 1:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
113 PM EDT TUE JUL 31 2018

GAZ078-089-090-311745-
Chattahoochee GA-Harris GA-Muscogee GA-
113 PM EDT TUE JUL 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHATTAHOOCHEE...
SOUTHEASTERN HARRIS AND MUSCOGEE COUNTIES UNTIL 145 PM EDT...

At 113 PM EDT...a line of strong thunderstorms was along a line
extending from Fortson to near Fort Mitchell Activity Center...and
moving east at 15 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Columbus, North Fort Benning, Bibb City, Fort Benning/lawson Army Air
Fld, Ellerslie, Laurel Hills, Green Island Hills, Vista Terrace,
Columbus Metropolitan Airport, Jamestown/south Fort Benning, Rose
Hill, Benning Hills, Avondale, Benning Park, Fortson, Mulberry Grove,
Saint Marys Hills, Edgewood, Flat Rock and Highland Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3267 8501 3264 8472 3223 8485 3223 8492
      3225 8492 3226 8489 3230 8494 3233 8501
      3238 8497 3238 8499 3239 8497 3241 8498
      3242 8496 3244 8497 3245 8499 3246 8500
      3250 8500 3256 8504
TIME...MOT...LOC 1713Z 269DEG 12KT 3260 8495 3225 8506

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 8:07 PM EDTSpecial Weather StatementFFCCherokee23 min
Jul 30, 8:17 PM EDTSpecial Weather StatementFFCJohnson28 min
Jul 30, 8:25 PM EDTSevere Thunderstorm WarningFFCEmanuel, Jefferson, Johnson, Washington35 min
Jul 31, 3:50 AM EDTFlash Flood WatchFFCBanks, Barrow, Bartow, Butts, Carroll, Catoosa and 56 more3 days
Jul 31, 12:49 PM EDTSpecial Weather StatementFFCBartow, Polk41 min
Jul 31, 1:32 PM EDTSpecial Weather StatementFFCCobb, Paulding, Polk28 min
Jul 31, 2:05 PM EDTSpecial Weather StatementFFCPolk40 min
Jul 31, 2:13 PM EDTFlash Flood WarningFFCPolk6 hr
Jul 31, 2:20 PM EDTSpecial Weather StatementFFCForsyth25 min
Jul 31, 2:30 PM EDTSpecial Weather StatementFFCStewart45 min
Jul 31, 2:37 PM EDTSpecial Weather StatementFFCClayton, Coweta, Fayette, Fulton38 min
Jul 31, 2:58 PM EDTSpecial Weather StatementFFCTroup32 min
Jul 31, 3:10 PM EDTSpecial Weather StatementFFCClayton, DeKalb, Fayette, Henry, Spalding50 min
Jul 31, 3:19 PM EDTSpecial Weather StatementFFCChattahoochee, Marion, Stewart, Taylor26 min
Jul 31, 3:22 PM EDTSpecial Weather StatementFFCGwinnett38 min
Jul 31, 3:27 PM EDTSpecial Weather StatementFFCWhitfield48 min
Jul 31, 3:38 PM EDTSpecial Weather StatementFFCDouglas52 min
Jul 31, 3:53 PM EDTSpecial Weather StatementFFCChattooga, Walker, Whitfield52 min
Jul 31, 3:56 PM EDTSpecial Weather StatementFFCHarris, Troup34 min
Jul 31, 3:59 PM EDTSpecial Weather StatementFFCWashington, Wilkinson31 min
Jul 31, 4:16 PM EDTSpecial Weather StatementFFCDouglas29 min
Jul 31, 4:19 PM EDTSpecial Weather StatementFFCBanks, Barrow, Gwinnett, Jackson, Newton, Rockdale41 min
Jul 31, 4:22 PM EDTSpecial Weather StatementFFCCoweta, Fayette38 min
Jul 31, 4:31 PM EDTSpecial Weather StatementFFCCarroll, Heard44 min
Jul 31, 4:32 PM EDTSpecial Weather StatementFFCHancock, Johnson, Washington28 min
Jul 31, 4:36 PM EDTSpecial Weather StatementFFCWilkes24 min
Jul 31, 4:43 PM EDTSpecial Weather StatementFFCGordon47 min
Jul 31, 5:01 PM EDTSpecial Weather StatementFFCCarroll, Haralson44 min
Jul 31, 5:03 PM EDTSpecial Weather StatementFFCGlascock, Hancock, Warren27 min
Jul 31, 5:07 PM EDTSpecial Weather StatementFFCWilkes23 min
Jul 31, 5:26 PM EDTRiver Flood WarningFFCGwinnett3 hr
Jul 31, 5:30 PM EDTSpecial Weather StatementFFCGilmer45 min
Jul 31, 5:31 PM EDTFlash Flood WarningFFCWilkes6 hr
Jul 31, 5:36 PM EDTSpecial Weather StatementFFCBleckley, Dodge, Laurens, Pulaski, Wilcox24 min
Jul 31, 5:46 PM EDTSpecial Weather StatementFFCTaliaferro, Warren29 min
Jul 31, 6:12 PM EDTSpecial Weather StatementFFCClarke, Madison, Morgan, Oconee48 min
Jul 31, 6:24 PM EDTRiver Flood WarningFFCGwinnett72 min

Nearby

Special Weather Statements in Georgia, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.